Introduction: Insulin is widely used in Type 2 patients to control the blood sugar when the oral hypoglycaemic agents fail. This is a case report of a type 2 diabetes patient who developed Myocardial Infarction after factitious hypoglycaemia with insulin.
Case report: A 64-year-old gentleman with known Ischaemic Heart Disease was treated with insulin (Mixtard 30) and metformin for his type 2 diabetes. He presented to diabetes Specialist nurse with persistent hypoglycaemia. His insulin dose was initially reduced and eventually stopped. As he continued to have hypoglycaemia even after the insulin was stopped he was investigated as inpatient. Blood tests done as inpatient were as follows, blood sugar- 1.9 mmols/L, Insulin 158 Iunits/L and C-peptide - <9 Units/litre. This confirms that he has factitious hypoglycaemia. On confrontation he confessed that he has given himself excess of insulin. He was managed with oral hypoglycaemic agents and counselling was offered.
As his blood sugars were high in the subsequent weeks, he was restarted on Insulin again. He presented 4 weeks later with chest pain and symptoms of hypoglycaemia. ECG and Troponin showed that he had Acute Myocardial infarction. His insulin, c-peptide and blood sugar repeated again, confirmed that he has taken excess of insulin again. The insulin was stopped completely and was started on sulphonylurea with referral to psychiatrist for counselling.
Conclusion: Hypoglycaemia can increase myocardial workload by sympathetic drive, it has also been hypothesised that hypoglycaemia can lead to coronary artery spasm. These can lead to acute myocardial infarction. So prolonged severe hypoglycaemia should be avoided in high-risk patients.
01 - 05 Apr 2006
European Society of Endocrinology